A. Douglas and J. Morris
Candesartan is associated with myalgia and is metabolised
by the same cytochrome P450 isoenzyme 3A4 as Donepezil,
which led us to suspect Donepezil of potentiating the
adverse effect of Candesartan. However, at this stage, it
remains a hypothesis.
• Donepezil needs to be used with care; and pain as an
adverse effect needs to be considered.
• Further research into interactions between Candesartan
and Donepezil and the role of cytochrome P450 isoen-
zyme 3A4 is warranted.
Conflicts of interest
Source of funding
1. Rogers SL, Doody RS, Pratt RD, Ieni JR. Long-term efficacy
and safety of donepezil in the treatment of Alzheimer’s
disease: final analysis of a US multicentre open-label study.
Eur Neuropsychopharmacol 2000; 10: 195–203.
2. Inglis F. The tolerability and safety of cholinesterase inhibitors in
the treatment of dementia. Int J Clin Pract Suppl 2002; 127: 45–63.
3. Wolfson C, Moride Y, Perrault A, Momoli F, Demers L,
Oremus M. Drug treatments for Alzheimer’s disease. I. A
comparative analysis of clinical trials. Ottawa: Canadian
Coordinating Office of Health Technology Assessment
4. Rogers SL, Friedhoff LT, Apter JT, Richter RW, Hartford JT,
Walshe TM, et al: The efficacy and safety of donepezil in
patients with Alzheimer’s disease: results of a US multicentre,
randomized, double-blind, placebo-controlled trial. Dementia
1996; 7: 293–303.
5. Aricept prescribing information [home page on the internet].
USA: Eisai and Pfizer; c 2005 [about 23 screens]. http://
www.aricept.com/pi/aricept_pi.htm (revised March 2005).
Received 13 January 2006; accepted in revised form 8 June 2006
Age and Ageing 2006; 35: 640–641 © The Author 2006. Published by Oxford University Press on behalf of the British Geriatrics Society.
doi:10.1093/ageing/afl096All rights reserved. For Permissions, please email: email@example.com
Published electronically 30 August 2006
It was not just a heatwave! Neuroleptic
malignant-like syndrome in a patient
with Parkinson’s disease
AVION DOUGLAS, JACKIE MORRIS
Royal Free Hospital NHS Trust, Pond Street, London NW3, UK
Address correspondence to: A. Douglas. Email: firstname.lastname@example.org
Neuroleptic malignant-like syndrome (NMLS) is a rare but life threatening and important complication because of the with-
drawal of long-term L-Dopa therapy in Parkinson’s disease patients. In this case report, we review the pathophysiology, clinical
features and treatment of this curable condition.
Keywords: neuroleptic malignant-like syndrome, Parkinson’s disease, apomorphine, elderly
A 76-year-old woman with advanced idiopathic Parkinson’s
disease was admitted to hospital with aspiration pneumonia.
She was treated with intravenous antibiotics and all regular
medications including L-Dopa preparations were given
through a nasogastric feeding tube at the correct doses and
times. Later in the admission, she experienced florid dys-
kinesias and painful dystonias. Consequently, total daily
L-Dopa was slowly reduced from 1,250 to 875 mg, and the
dopamine agonist cabergoline introduced.
by guest on June 13, 2013
It was not just a heatwave! Download full-text
One hot summer’s day, she deteriorated with acute confu-
sion, high fever (41°C), labile blood pressure and marked gen-
eralised rigidity. Blood tests confirmed leucocytosis, elevated
creatinine kinase (>2,000) and acute renal impairment because
of rhabdomyolysis. She was diagnosed with neuroleptic
malignant-like syndrome (NMLS) and was promptly given sub-
cutaneous apomorphine for the first 24 h, followed by
nasogastric L-Dopa. She recovered within 48 h with simultane-
ous aggressive cooling, intravenous hydration and antibiotics.
NMLS and neuroleptic malignant syndrome (NMS) are
clinically distinct entities. NMLS is a rare but life threatening
and important complication of the cessation of L-Dopa ther-
apy. It is seen in Parkinson’s patients after relative or absolute
L-Dopa withdrawal. Postulated pathophysiologic mechanisms
include central dopamine receptor blockade, autonomic dys-
function and skeletal muscle hypermetabolism . NMS, in
contrast, is the idiosyncratic reaction to antipsychotic drugs.
This patient had deliberate although appropriate and
cautiously slow L-Dopa dose reduction to manage the dyski-
nesias. Additional unpredictable but significant dose reduc-
tions were due to poor compliance during the acute illness
before admission and inadvertent missed doses due to recur-
rent nasogastric tube dislocations whilst an inpatient. These
factors superimposed on the other recognised triggers such as
hot weather, intercurrent infection, stress and general debil-
ity that precipitated the episode of NMLS in this patient .
An accurate, early diagnosis of NMLS relies on a high
index of clinical suspicion. The mainstay of treatment is
prompt oral or nasogastric L-Dopa repletion. Apomorphine
is an effective and practical alternative when oral medica-
tions cannot be administered [3, 4]. Patients should be given
supportive care on a high-dependency unit with aggressive
cooling, fluid and electrolyte repletion and intravenous anti-
biotics. Other drugs with clinical efficacy include bromoc-
riptine, dantrolene, amantadine and pulsed steroids [5, 6].
Common complications of NMLS are rhabdomyolysis,
renal failure, respiratory failure, sepsis, disseminated intra-
vascular coagulation and seizures. Mortality is 10–30%.
Poor prognostic markers include older age, high Hoehn and
Yahr stage, higher akinesia score and the absence of wearing
off phenomenon before developing NMLS .
This case highlights a rare but life-threatening and
important complication of the withdrawal of L-Dopa ther-
apy. It emphasises the absolute necessity for strict compli-
ance with L-Dopa treatment at the correct doses and correct
times in all Parkinson’s disease patients, especially during
acute illness and hospital admissions. Early recognition of
NMLS relies on a high index of clinical suspicion. Prompt
treatment with oral or nasogastric L-Dopa or subcutaneous
apomorphine is life saving.
• NMLS is rare, life threatening and potentially curable.
• NMLS is seen in Parkinson’s patients after relative or
absolute L-Dopa depletion.
• Triggers for NMLS include poor L-Dopa compliance,
poor oral intake or absorption, dose reduction, hot
weather, inter-current infection, stress and general debility.
• An accurate, early diagnosis of NMLS relies on a high
index of clinical suspicion.
• Prompt L-Dopa repletion or subcutaneous apomorphine
and supportive therapy is curative.
Conflicts of interest
1. Ueda M, Hamamoto M, Nagayama H, Okubo S, Amemiya S,
Katayama Y. Biochemical alterations during medication with-
drawal in Parkinson’s disease with and without neuroleptic
malignant-like syndrome. J Neurol Neurosurg Psychiatry
2001; 71: 111–3.
2. Mizuno Y, Takubo H, Mizuta E, Kuno S. Malignant syndrome
in Parkinson’s disease: concept and review of the literature.
Parkinsonism Relat Disord 2003; 9 (Suppl. 1): S3–S9.
3. Bonuccelli U, Piccini P, Corsini GU, Muratorio A. Apomor-
phine in malignant syndrome due to levodopa withdrawal. Ital
J Neurol Sci 1992; 13: 169–70.
4. Colosimo C, Merello M, Albanese A. Clinical usefulness of
apomorphine in movement disorders. Clin Neuropharmacol
1994; 17: 243–59.
5. Kornhuber J, Weller M, Riederer P. Glutamate receptor antag-
onists for neuroleptic malignant syndrome and akinetic hyper-
thermic parkinsonian crisis. Neural Transm Park Dis Dement
Sect 1993; 6: 63–72.
6. Sato Y, Asoh T, Metoki N, Satoh K. Efficacy of methylpred-
nisolone pulse therapy on neuroleptic malignant syndrome in
Parkinson’s disease. J Neurol Neurosurg Psychiatry 2003; 74:
Received 7 March 2006; accepted in revised form 7 July 2006
by guest on June 13, 2013